Iowa, 2014

Hail in Iowa, May 19, 2014

May 19, 2014 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved into northwest Iowa overnight and developed into central Iowa during the morning. Severe parameters were weak with 500 to 1000 J/kg of MUCAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved into northwest Iowa overnight and developed into central Iowa during the morning. Severe parameters were weak with 500 to 1000 J/kg of MUCAPE. CAPE in the -10 to -30 C layer of the atmosphere was in the 100 to 200 J/kg range. There was little downdraft CAPE, but there was 35 to 40 kts of effective shear. The freezing level was around 13,000 feet. Many of the thunderstorms produced small hail. Some of the hail was slightly larger with penny size hail reported with a stronger storm that moved through Ames.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 19, 5:30 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, May 19, 5:30 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT MON MAY 19 2014

.SHORT TERM /TODAY/...
ISSUED AT 353 AM CDT MON MAY 19 2014

SOME ISOLATED TO SCATTERED SHOWERS ACROSS THE EASTERN CWA IN
VICINITY OF NORTHERN/EASTERN EDGE OF 700 MB THETA-E RIDGE ALOFT.
MOISTURE CONVERGENCE ALSO INCREASING ACROSS THE WESTERN CWA...AS
LOWER LEVEL MOISTURE TRANSPORT BECOMING ORIENTED INTO
WESTERN/CENTRAL IOWA NOW AND INTO THE MORNING HOURS. ALREADY SEEING
SOME WEAK ECHOES IN THIS VICINITY SO EXPECT INCREASING CHANCES FOR
ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS IN THIS AREA WITH
INCREASING MUCAPE AS WELL. AS THIS AREA PUSHES EAST THIS
MORNING...BETTER CHANCES FOR WIDESPREAD SHOWER/THUNDERSTORM ACTIVITY
EXPECTED ACROSS THE NORTHERN HALF OF THE CWA TOWARD MID/LATE MORNING
AS SHORTWAVE RESPONSIBLE FOR CURRENT CONVECTION ACROSS NRN/CNTRL NE
PUSHES EAST THROUGH THE STATE. OTHERWISE MAJORITY OF PRECIP SHOULD
PUSH THROUGH THE CWA BY THE EARLY AFTERNOON HOURS...WITH FORCING
WANING AND WARMER AIR MOVING IN ALOFT. TEMPS SHOULD AGAIN BE WARMER
THAN READINGS FROM SUNDAY...BUT WILL BE LIMITED SOME BY THE CLOUD
COVER AND PRECIP CHANCES. THEREFORE ONLY HAVE HIGHS IN UPPER 60S
NORTH TO UPPER 70S SOUTH. BREEZY TO WINDY CONDITIONS ALSO EXPECTED
TODAY WITH A TIGHTENED SFC PRES GRADIENT IN PLACE DUE TO THE
DEVELOPING AREA OF SFC LOW PRESSURE ACROSS THE WESTERN
CENTRAL/NORTHERN PLAINS.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ISSUED AT 353 AM CDT MON MAY 19 2014

PRECIP TRENDS WILL BE THE PRIMARY CONCERN THROUGH THE PERIOD WITH
RAINFALL NOW LOOKING LESS LIKELY LATER THIS WEEK. RELATIVELY WEAK
CONVECTION MAY BE LINGERING AT THE BEGINNING OF THE PERIOD...MAINLY
ACROSS THE NORTH...AS WEAK THETA-E ADVECTION ADVANCES WEST-EAST
THROUGH IA AHEAD OF H85/H7 TROUGH PASSAGE. THIS THERMODYNAMIC
FORCING SHOULD BE TOWARD THE MS RIVER BY 06Z SO EXPECT POPS ENDING
OVERNIGHT. ATTENTION WILL THEN SHIFT TO WEAK SURFACE FRONT CROSSING
THE MO RIVER AND EVENTUALLY LAYING OUT SW-NE THROUGH IA DURING PEAK
HEATING. SITUATION HAS CHANGED LITTLE OVER THE PAST FEW DAYS WITH
ONLY SCATTERED CONVECTION EXPECTED AT WORST. CONVERGENCE WILL BE
WEAK ALONG THE BOUNDARY...AND WHILE NAM/GFS SOUNDINGS DO SHOW
LITTLE CINH AND MLCAPES PUSHING 2000 J/KG DURING PEAK
HEATING...THE SOUNDINGS ALSO SHOW PARCELS WILL NEED TO ESCAPE
1-3KM WARM LAYER BEFORE GETTING MUCH IN THE WAY OF POSITIVE AREA.
THIS MAY BE DIFFICULT WITH WEAK CONVERGENCE...BUT JET SEGMENT AND
ASSOCIATED WEAK MID LEVEL FORCING WILL BE PASSING AT THE SAME
TIME SO STILL FEEL COMFORTABLE WITH LOW END CHANCE POPS CENTRAL
AND EAST. SEVERE POTENTIAL REMAINS QUITE CONDITIONAL...BUT IF
HEALTHY UPDRAFTS CAN EXCEED 3KM 0-6KM SHEAR IS ADEQUATE FOR
ORGANIZATION/ROTATION AND POSSIBLY A FEW LARGE HAIL OR WIND
EVENTS. TORNADO POTENTIAL SEEMS QUITE LOW WITH LITTLE 0-1KM SHEAR
AND NIL 0-3KM CAPE.

ANYTHING THAT DOES FORM WOULD WANE LATER IN THE EVENING WITH LOSS OF
INSOLATION.  ADDITIONAL SURFACE BASED DEVELOPMENT IS POSSIBLE DURING
PEAK HEATING WED...BUT MODELS NOW AGREE PUSHING FRONT TOO FAR
SOUTH FOR ANYTHING SUBSTANTIAL. HAVE NOW RELEGATED POPS TO
NOTHING MORE THAN TOKEN SLIGHTS FAR SE.

AS WAS ANTICIPATED YESTERDAY...THE LATTER PORTION OF THE WORK WEEK
LOOKS DRIER WITH MODEL SUITE FOLLOWING PREVIOUS COOLER/DRIER ECMWF
RUNS WHICH PLACED MORE EMPHASIS OF GREAT LAKES SURFACE HIGH
PRESSURE. HAVE CONTINUED TO PUSH POPS FARTHER SOUTH AND WEST THU AND
FRI AND WOULD NOT BE SURPRISED TO EVENTUALLY END UP ENTIRELY DRY IF
TRENDS PERSIST. SLY LOW LEVEL FLOW WILL GRADUALLY RETURN INTO THE
WEEKEND WITH INCREASED MOISTURE LEADING TO RELATIVELY UNORGANIZED
CONVECTIVE POTENTIAL...BUT WITH NO REAL FORCING MECHANISMS ALOFT
AND NO SURFACE FEATURES NEARBY ONLY HAVE SLIGHTS FOR NOW.

TEMPS WILL REMAIN CLOSE TO NORMAL WITH HIGHS WED THE ONLY REAL
CONCERN DUE TO LOW MODEL CONSENSUS. NAM IS MUCH MORE AGGRESSIVE
THAN OTHER GUIDANCE...BUT OFTEN HANDLES DEEPER MIXING DAYS BETTER.
THIS MAKES SOME SENSE WED WITH A VERY DRY AIRMASS AND DEEP NWLY
FLOW. HAVE NOT GONE ALL THE WAY TO THE WARM EXTREME...BUT NUDGED
TEMPS UP CLOSER TO NAM IN MOST AREAS...ESPECIALLY CENTRAL AND
SOUTH. UPPER MS VALLEY/GREAT LAKES HIGH PRESSURE THU AND FRI WILL
MAKE THIS WARMER DAY SHORT LIVED HOWEVER WITH NELY-SELY SURFACE
TRAJECTORIES RETURNING.

&&

.AVIATION...19/12Z
ISSUED AT 630 AM CDT MON MAY 19 2014

AREA OF LIGHT SHOWERS ACROSS THE EXTREME EASTERN CWA SHOULD
EXIT THE CWA WITHIN THE NEXT FEW HOURS...WITH ANOTHER LINE OF
SHOWERS/ISOLATED THUNDERSTORMS EXPECTED TO PUSH ACROSS THE CWA
THROUGH THE NEXT FEW HOURS MAINLY IMPACTING ALL SITES EXPECT KOTM.
A SECONDARY LINE/AREA OF SHOWERS/STORMS ALSO SITUATED CROSS NE
NE/SE SD SHOULD SLOW PUSH THROUGH THE NORTHERN CWA TOWARD MID/LATE
MORNING. THEREFORE HAVE HIGHLIGHTED MOST TAF SITES WITH VCSH AND A
TEMPO GROUP FOR -SHRA. LIGHTNING TO BECOME MORE POSSIBLE TOWARD
MID/LATE MORNING WITH AS ACTIVITY MAY BECOME SLIGHTLY MORE
VIGOROUS...BUT SOME UNCERTAINTY SO DID LEAVE THUNDER MENTION OUT
OF THE TAFS. CHANCES CONTINUE FOR PRECIP AT THE NORTHERN SITES IN
THE AFTERNOON/OVERNIGHT HOURS...BUT UNCERTAINTY OVER
TIMING/PLACEMENT SO HAVE JUST STUCK WITH A BKN LOWER VFR DECK
THROUGH THE REMAINDER OF THE TAF FORECAST PERIOD. GUSTY SOUTHERLY
TO SOUTHEASTERLY WINDS EXPECTED...WITH WINDS DIMINISHING SOME THIS
EVENING/TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...SMALL
AVIATION...BEERENDS
Hazardous weather outlook, May 19, 4:40 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CDT MON MAY 19 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>084-092>094-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
540 AM CDT MON MAY 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS. SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS RETURN DURING THE AFTERNOON AND EVENING
HOURS TUESDAY CENTRAL AND EAST. THE SEVERE WEATHER POTENTIAL IS
LOW BUT A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT.

OTHER MINIMAL CHANCES FOR THUNDERSTORMS EXIST SOUTHEAST LATE
WEDNESDAY... SOUTHWEST THURSDAY AND FRIDAY...AND AREA WIDE OVER
THE COMING WEEKEND. SEVERE WEATHER THROUGH THIS PERIOD IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY TUESDAY...OTHERWISE IT IS
NOT EXPECTED.

IAZ085-086-095>097-201100-
MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
540 AM CDT MON MAY 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS RETURN DURING THE AFTERNOON AND EVENING
HOURS TUESDAY. THE SEVERE WEATHER POTENTIAL IS LOW BUT A FEW
STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREAT.

OTHER MINIMAL CHANCES FOR THUNDERSTORMS EXIST OFF AND ON INTO THE COMING
WEEKEND. SEVERE WEATHER THROUGH THIS PERIOD IS NOT ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY TUESDAY...OTHERWISE IT IS
NOT EXPECTED.

SMALL

In the hours before

Special weather statement, May 19, 6:55 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
755 AM CDT MON MAY 19 2014

IAZ023-033>035-045-046-191330-
WEBSTER IA-CARROLL IA-SAC IA-POCAHONTAS IA-CALHOUN IA-GREENE IA-
755 AM CDT MON MAY 19 2014

...STRONG THUNDERSTORMS MOVING INTO NORTHWEST IOWA...

AT 754 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF SAC CITY TO
NEAR CARROLL...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SAC CITY...POCAHONTAS...ROCKWELL CITY...LAKE CITY...MANSON...
LAURENS...GLIDDEN...LAKE VIEW...NORTH TWIN LAKE...SOUTH TWIN LAKE...
BLACK HAWK LAKE...POMEROY...FONDA...EARLY...CHURDAN...FARNHAMVILLE...
LOHRVILLE...TWIN LAKES...AUBURN AND LYTTON.

LAT...LON 4256 9514 4256 9491 4282 9491 4291 9483
      4291 9479 4225 9430 4201 9476 4248 9521
TIME...MOT...LOC 1254Z 220DEG 28KT 4244 9514 4203 9482

MS MAY 14
Special weather statement, May 19, 7:08 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
808 AM CDT MON MAY 19 2014

IAZ004-015-191400-
EMMET IA-PALO ALTO IA-
808 AM CDT MON MAY 19 2014

...THUNDERSTORMS AND HAIL MOVING INTO NORTHWEST IOWA...

AT 807 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LINN GROVE...OR 17 MILES SOUTH OF SPENCER...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMMETSBURG...LOST ISLAND LAKE...FIVE ISLAND LAKE...SILVER LAKE...RUSH
LAKE...GRAETTINGER...RUTHVEN...WALLINGFORD...AYRSHIRE...CYLINDER...
CURLEW...RODMAN...EMMETSBURG MUNICIPAL AIRPORT...LOST ISLAND LAKE
STATE PARK AND KEARNEY STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4304 9445 4291 9487 4291 9491 4338 9492
      4340 9489
TIME...MOT...LOC 1307Z 233DEG 26KT 4290 9524

MS MAY 14
Special weather statement, May 19, 7:32 AM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
832 AM CDT MON MAY 19 2014

IAZ023-034-191430-
POCAHONTAS IA-CALHOUN IA-
832 AM CDT MON MAY 19 2014

...LARGE HAIL AND GUSTY WINDS...

AT 831 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF SAC CITY...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POCAHONTAS...MANSON...NORTH TWIN LAKE...SOUTH TWIN LAKE...POMEROY...
FONDA...ROLFE...GILMORE CITY...TWIN LAKES...LYTTON...PALMER...
VARINA...JOLLEY...TWIN LAKES STATE PARK AND POCAHONTAS MUNICIPAL
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4288 9445 4256 9444 4253 9445 4239 9486
      4247 9486 4248 9490 4251 9491 4256 9492
      4265 9491
TIME...MOT...LOC 1331Z 226DEG 23KT 4247 9487

PODRAZIK
Special weather statement, May 19, 9:35 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CDT MON MAY 19 2014

IAZ048-049-191615-
STORY IA-MARSHALL IA-
1035 AM CDT MON MAY 19 2014

...NICKEL HAIL AND GUSTY WINDS...

AT 1034 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER IOWA STATE CENTER...OR NEAR AMES...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NEVADA AROUND 1045 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE AMES MUNICIPAL
AIRPORT...ZEARING...KELLEY...ST. ANTHONY...MARSHALLTOWN MUNICIPAL
AIRPORT...COLO...LISCOMB...CLEMONS AND ALBION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4190 9367 4198 9370 4206 9370 4221 9312
      4221 9277 4213 9277
TIME...MOT...LOC 1534Z 245DEG 35KT 4198 9365

PODRAZIK

The radar

The Des Moines radar (KDMX), 31 km away, was scanning. The volume nearest the first event began at 15:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Story

When
May 19, 9:42 AM CST
Where
Story County, 0.51 mi E of Ames Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.000, -93.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507048.